Tennessee, 2010

Winter Weather in Tennessee, March 2, 2010

March 2, 2010 · NWS OHX · 6 events in 6 counties and zones

As a low pressure system moved northeastward from the gulf coast region during the early morning hours, into eastern Georgia during the afternoon hours, and just off the Carolina coast during the evening hours, on Tuesday, March 2nd, snowfall accumulations occurred across primarily the eastern half of Middle Tennessee.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

As a low pressure system moved northeastward from the gulf coast region during the early morning hours, into eastern Georgia during the afternoon hours, and just off the Carolina coast during the evening hours, on Tuesday, March 2nd, snowfall accumulations occurred across primarily the eastern half of Middle Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Mar 2, 3:48 AM CST, 12 minutes earlier.

Area forecast discussion, Mar 2, 3:48 AM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
348 AM CST TUE MAR 2 2010

.DISCUSSION...
FORECAST REASONING WILL BE BASED ON A LEAN TOWARD A NAM/EURO MODEL
CONSENSUS SOLUTION FOR THE FORECAST PERIOD UNLESS OTHERWISE NOTED.

AS OF 3 AM CST...SFC LOW JUST W OF PANAMA CITY FL...WITH NELY SFC
FLOW ALSO ACROSS THE MID STATE. UPPER LEVEL TROUGH AND ASSOCIATED
CLOSED UPPER LEVEL LOW STRETCHING INTO THE DEEP SOUTH...WITH CLOSED
UPPER LEVEL LOW CENTER NEAR THE MS RIVER VALLEY REGION OF W TN.

FORECAST QUANDARIES...WITH SFC LOW JUST W OF PANAMA CITY FL...WILL
MOVE NEWD TO NEAR SAVANNAH GA BY NOON...AND CONTINUE MOVING NEWD TO
OFF THE CAROLINA COAST THIS EVENING. THIS WILL PROVIDE WRAP AROUND
MOISTURE TO AT LEAST THE EASTERN PORTION OF THE MID STATE TODAY.
MAIN FORECAST QUANDARY CONCERNS TYPE OF PCPN...LIQUID OR FROZEN...
LOCATIONS WHERE THERE WILL BE A MIXTURE AND LOCATIONS WHERE THERE
WILL BE ALL SNOW....AND IN THESE LOCATIONS THAT EXPERIENCE ALL
SNOW...HOW MUCH TOTAL SNOWFALL ACCUMULATION IS TO BE EXPECTED?
WITH CURRENT CONDITIONS...WILL MOVE THE TIME OF THE ADVISORY UP
TO 6 AM CST AND EXTEND IT TO 6 PM CST. REMOVED BEDFORD COUNTY...
AS SNOW ACCUMULATIONS STILL EXPECTED THERE...BUT SHOULD NOT REACH
THE ONE INCH THRESHOLD FOR ADVISORY ISSUANCE. INCLUDED PICKETT
COUNTY...AS MODELS INDICATE THAT SNOWFALL POTENTIAL ACROSS THIS
AREA WILL HAVE THE POTENTIAL OF REACHING ADVISORY CRITERIA.
OTHERWISE...STAYED ON TRACK WITH CURRENT FORECAST REASONING OF ONE
TO UP TO TWO INCHES ACROSS HIGHER ELEVATIONS OF THE CUMBERLAND PLATEAU.

WILL CONTINUE TREND OF PREVIOUS FORECAST AND UNDERCUT MOS
TEMPS FOR TODAY...IN ANTICIPATION OF GENERALLY CLOUDY
CONDITIONS AND NWLY FLOW ON THE NORTH SIDE OF THE LOW.

CLOUDS LINGER INTO TONIGHT AND WED AS A SECONDARY SHORTWAVE DROPS
SEWD ACROSS OUR AREA.  PRESENTLY...IT LOOKS LIKE NO MORE THAN
SCATTERED FLURRIES WILL OCCUR AS IT SWINGS THROUGH.

A COLD HIGH PRESSURE SYSTEM MOVES EAST ACROSS THE MID STATE
THU AND FRI...WITH HIGHS MAINLY IN THE 40S.

FOR THE REMAINDER OF THE FORECAST PERIOD...A GENERAL WARMING TREND
THRU WEEKEND...WITH HIGHS PUSHING INTO THE 60S BY SAT AND SUN. AS
MENTIONED IN PREVIOUS DISCUSSION...SINCE EL NINO REMAINS IN STILL
IN PLACE...TENDED TOWARD EURO SOLUTION. EURO CONTINUES TO KEEP A
GENERAL AREA OF LOW PRESSURE ACROSS SRN CANADA...SUPPRESSING
DEVELOPMENT OF UPPER LEVEL RIDGE ACROSS OUR AREA. EURO ALSO KEEPS
THE GENERAL IDEA OF A SPLIT FLOW PATTERN...WITH HIGH PRESSURE
BUCKLING BACK UP ACROSS W AND CNTRL CANADA BY EARLY NEXT WEEK AND
ANOTHER LOW SWINGING IN FROM THE PACIFIC ACROSS SRN CA. THUS...WILL
CONTINUE TO GO WITH A BRIEF...MODERATE WARM-UP FOR THE WEEKEND...BUT
HOLD OFF WITH ANY EXPECTATION OF A SIGNIFICANT LONGER-TERM WARMING.

THANKS FOR COORDINATION HUN...JKL...LMK...MRX
&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      41  30  43  25 /  50  10  10  10
CLARKSVILLE    42  29  41  24 /  20  10  10  10
CROSSVILLE     36  23  37  22 /  90  20  10  10
COLUMBIA       41  30  44  25 /  20  10  10  10
LAWRENCEBURG   40  29  43  25 /  20  10  10  10
WAVERLY        42  30  42  25 /  20  10  10  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR TNZ011-
032>034-063>066-077>080.

&&

31/JBW
Hazardous weather outlook, Mar 1, 4:01 PM CST, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
401 PM CST MON MAR 1 2010

TNZ032>034-063>066-075-077>080-022215-
PUTNAM-OVERTON-FENTRESS-CANNON-DEKALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-
401 PM CST MON MAR 1 2010

...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM TO 3 PM CST
TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A MIX OF RAIN AND SNOW WILL DEVELOP TONIGHT OVER EASTERN MIDDLE
TENNESSEE...MAINLY EAST OF A LINE FROM JAMESTOWN...TO
COOKEVILLE...TO JUST EAST OF MANCHESTER...CHANGING TO ALL SNOW BY
SUNRISE. THE SNOW IS EXPECTED TO CONTINUE UNTIL MID AFTERNOON
TUESDAY...WITH TOTAL ACCUMULATIONS OF AN INCH..WITH LOCAL AMOUNTS UP
TO TWO INCHES...ESPECIALLY IN AREAS BETWEEN CROSSVILLE AND
COALMONT.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT ANY SNOW ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.

TNZ008>011-027>031-056>062-093>095-022215-
SUMNER-MACON-CLAY-PICKETT-DAVIDSON-WILSON-TROUSDALE-SMITH-JACKSON-
PERRY-HICKMAN-LEWIS-WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-WAYNE-
LAWRENCE-GILES-
401 PM CST MON MAR 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A MIX OF RAIN AND SNOW IS EXPECTED TO DEVELOP TONIGHT OVER
SOUTHERN AREAS... BETWEEN COLUMBIA...WAYNESBORO..AND LEWISBURG...
CHANGING TO ALL SNOW BY SUNRISE AND CONTINUING THROUGH TUESDAY
MORNING. ACCUMULATIONS OF SNOW ARE EXPECTED TO BE LESS THAN AN INCH.
THERE IS A CHANCE FOR A DUSTING OF SNOW FURTHER NORTH...IN AREAS
BETWEEN LINDEN...FRANKLIN...NASHVILLE...AND LAFAYETTE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT ANY SNOW ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.

TNZ005>007-022>026-022215-
STEWART-MONTGOMERY-ROBERTSON-BENTON-HOUSTON-HUMPHREYS-DICKSON-
CHEATHAM-
401 PM CST MON MAR 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

19

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather. Local standard time, as filed.

Winter Weather, Lewis

When
March 2, 4:00 AM CST to 11:00 AM CST
Where
Lewis forecast zone
Reported by
Trained Spotter
Coordinates
35.527, -87.493 (the zone’s center; the record gives no point)

Total snowfall accumulation, estimated at one and two tenths of an inch, occurred in Hohenwald. This resulted in multiple roads across Hohenwald and the surrounding area to become snow covered, causing hazardous driving conditions and several car accidents. Details on any damage amounts or injuries associated with these accidents were unknown.

Winter Weather, Van Buren

When
March 2, 5:00 AM CST to 12:00 PM CST
Where
Van Buren forecast zone
Reported by
Department of Highways
Coordinates
35.696, -85.453 (the zone’s center; the record gives no point)

Van Buren County Highway Department reported total snowfall accumulation, estimated at 2.8 inches, occurred in Spencer. This resulted in multiple roads across Spencer and the surrounding area to become snow covered, causing hazardous driving conditions and several car accidents. Details on any damage amounts or injuries associated with these accidents were unknown.

Winter Weather, Cumberland

When
March 2, 5:00 AM CST to 12:00 PM CST
Where
Cumberland forecast zone
Reported by
Emergency Manager
Coordinates
35.950, -84.998 (the zone’s center; the record gives no point)

Total snowfall accumulation, estimated at one and one half of an inch, occurred in Crossville. This resulted in multiple roads across Crossville and the surrounding area to become snow covered, causing hazardous driving conditions and several car accidents. Details on any damage amounts or injuries associated with these accidents were unknown.

Winter Weather, Warren

When
March 2, 5:00 AM CST to 12:00 PM CST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
35.679, -85.778 (the zone’s center; the record gives no point)

Total snowfall accumulation, estimated at one inch, occurred in Bratchers Crossroads on State Route 287, also know as Western Green Hill Road. This resulted in multiple roads across Bratchers Crossroads and the surrounding area to become snow covered, causing hazardous driving conditions and several car accidents. Details on any damage amounts or injuries associated with these accidents were unknown.

Winter Weather, Coffee

When
March 2, 5:00 AM CST to 12:00 PM CST
Where
Coffee forecast zone
Reported by
Department of Highways
Coordinates
35.491, -86.075 (the zone’s center; the record gives no point)

Total snowfall accumulation, estimated at one inch, occurred in Manchester as reported by the Coffee County Highway Department. This resulted in multiple roads across Manchester and the surrounding area to become snow covered, causing hazardous driving conditions and several car accidents. Details on any damage amounts or injuries associated with these accidents were unknown.

Winter Weather, White

When
March 2, 5:00 AM CST to 12:00 PM CST
Where
White forecast zone
Reported by
Law Enforcement
Coordinates
35.926, -85.455 (the zone’s center; the record gives no point)

Total snowfall accumulation, estimated at one inch, occurred across the county as reported by the White County Sheriffs Office. This resulted in multiple roads across the county to become snow covered, causing hazardous driving conditions and several car accidents. Details on any damage amounts or injuries associated with these accidents were unknown.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220294, 220262, 220281, 220301, 220303, 220306.